Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2007, 5:45 PM EDT for Amherst County, City of Lynchburg, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 5:45 PM EDT (21:45 UTC)
- Expired
- May 12, 2007, 6:19 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Amherst County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:45 PM EDT | TSTM WND DMG | Naola, VA | TWO LARGE TREES BLOWN DOWN ALONG WITH NUMEROUS BRANCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 122144
SVRRNK
VAC009-680-122245-
/O.NEW.KRNK.SV.W.0028.070512T2145Z-070512T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SAT MAY 12 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF LYNCHBURG IN CENTRAL VIRGINIA
SOUTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 645 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NAOLA...OR ABOUT 7 MILES EAST OF BIG ISLAND...AND MOVING SOUTH AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
NAOLA...
ELON...
LYNCHBURG CITY...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3746 7903 3736 7919 3737 7920 3742 7919
3744 7922 3748 7919 3752 7922 3751 7926
3754 7932 3759 7935 3764 7922
$$
JDS1 follow-up statement
000
WWUS51 KRNK 122219
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SAT MAY 12 2007
VAC009-680-122228-
/O.CAN.KRNK.SV.W.0028.000000T0000Z-070512T2245Z/
CITY OF LYNCHBURG VA-AMHERST VA-
618 PM EDT SAT MAY 12 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
SOUTHWESTERN AMHERST COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS NOW PROGRESSING SOUTH THROUGH FAR EASTERN BEDFORD
COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER...THIS
STORM WILL STILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AS IT
CONTINUES THROUGH FAR EASTERN BEDFORD COUNTY INTO FAR WESTERN
CAMPBELL COUNTY AND THE WESTERN EDGE OF THE CITY OF LYNCHBURG.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3746 7903 3736 7919 3737 7920 3742 7919
3744 7922 3748 7919 3752 7922 3751 7926
3754 7932 3759 7935 3764 7922
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:16 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 12, 3:16 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT SAT MAY 12 2007 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... 18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE RIDGE. NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS. MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK... TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY. ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS END OF WEEK. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE NORTH CAROLINA FOOTHILLS AND PIEDMONT WHERE THERE IS BETTER INSTABILITY AND SURFACE DEW POINTS IN THE LOWER TO MID 60S. THE BEST CHANCE FOR THUNDERSTORMS AT ANY OF THE TAF SITES WILL BE AT LYH AND DAN THROUGH 03Z. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. MVFR CLOUDS WILL GRADUALLY ERODE FROM NORTH TO SOUTH BEHIND THE FRONT AS A DEEP LAYER OF DRY AIR ADVECTS IN. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY WINDS ON SUNDAY AFTER DAYTIME MIXING BEGINS. VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY WITH A LARGE HIGH PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KK NEAR TERM...AMS/KK SHORT TERM...KK LONG TERM...KK AVIATION...AMS
Hazardous weather outlook, May 12, 4:20 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SAT MAY 12 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-130830- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 3:56 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT SAT MAY 12 2007 NCZ004-VAZ032-122045- STOKES NC-PATRICK VA- 356 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN PATRICK COUNTY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF STUART...OR ABOUT 4 MILES SOUTHWEST OF CRITZ...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PENNS STORE AT 430 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED AT TIMES IN AND NEAR THE STORM. JDS
Local storm report, May 12, 4:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CRITZ 36.63N 80.15W
05/12/2007 E1.00 INCH PATRICK VA PUBLIC
COVERED THE GROUND.
&&
JSTEWARTSpecial weather statement, May 12, 5:04 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT SAT MAY 12 2007 VAZ023-122130- BOTETOURT VA- 504 PM EDT SAT MAY 12 2007 AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EAGLE ROCK...OR ABOUT 4 MILES NORTHEAST OF SPRINGWOOD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 515 PM EDT...ARCADIA AT 520 PM EDT...BUCHANAN AT 525 PM EDT...LITHIA AT 530 PM EDT... WIND GUSTS TO 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. ALSO FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AT TIMES. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 43 min |
| May 12, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 62 min |
| May 12, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 83 min |
| May 12, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 88 min |
| May 12, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.